Do birth control pills cause birth defects if taken during early pregnancy?

Answers from Roger W. Harms, M.D.

Taking birth control pills during early pregnancy isn't thought to increase the risk of birth defects.

A 2009 study suggested an association between the use of birth control pills during the time of conception and an increased risk of low birth weight or preterm delivery. Also, older research suggested that use of certain birth control pills during pregnancy could pose a risk of developmental problems with a female baby's sexual organs — such as enlargement of the clitoris. Generally, however, these concerns haven't been observed in clinical experience.

It might be difficult to recognize the signs and symptoms of pregnancy if you become pregnant while taking the minipill (progestin-only birth control pill) because nausea, breast tenderness and irregular menstrual bleeding — common signs and symptoms of pregnancy — are also possible side effects of the minipill. In addition, if you do conceive while taking the minipill there's a slightly higher chance that the pregnancy will be ectopic — when the fertilized egg implants outside the uterus, usually in a fallopian tube.

As a precaution, stop taking birth control pills if you suspect you're pregnant. Until the pregnancy is confirmed or ruled out, use another method of birth control — such as condoms. If you're concerned because you took birth control pills before you knew you were pregnant, be assured that there's little risk. It's always important to discuss any medication use during pregnancy with your health care provider, however.

Jul. 28, 2011